eesti teaduste
akadeemia kirjastus
SINCE 1952
Proceeding cover
of the estonian academy of sciences
ISSN 1736-7530 (Electronic)
ISSN 1736-6046 (Print)
Impact Factor (2022): 0.9
Some approximate Gauss–Newton-type methods for nonlinear ill-posed problems; pp. 227–237
PDF | doi: 10.3176/proc.2013.4.03

Inga Kangro, Raul Kangro, Otu Vaarmann

This paper treats numerical methods for solving the nonlinear ill-posed equation F(x) = 0, where the operator F is a Fréchet differentiable operator from one Hilbert space into another Hilbert space. Two parametric approximate Gauss–Newton-type methods are developed, a local convergence theorem is proved under certain conditions on a test function and the required solution, and some computational aspects are discussed. The validity of the theoretical convergence rate estimates is illustrated by the numerical results of solving two sample problems, one in a finite-dimensional and the other in an infinite-dimensional Hilbert space.


  1. Bakushinsky, A. B. and Kokurin, M. Y. Iterative Methods for Approximate Solution of Inverse Problems. Springer, Dordrecht, 2004.

  2. Bakushinskij, A. B. and Polyak, B. T. On the solution of variational inequalities. Dokl. Akad. Nauk SSSR, 1974, 219, 1038–1041 (in Russian).

  3. Chen, J. The convergence analysis of inexact Gauss–Newton methods for nonlinear problems. Comput. Optim. Appl., 2008, 40, 97–118.

  4. Decker, D. W., Keller, H. B., and Kelley, C. T. Convergence rates for Newton’s method at singular points. SIAM J. Numer. Anal., 1983, 20(2), 296–314.

  5. Domanskii, E. Sequential regularizability in the sense of Maslov for improperly posed problems. Math. Notes, 1994, 56, 1036–1042.

  6. Kaltenbacher, B. and Neubauer, A. Convergence of projected iterative regularization methods for nonlinear problems with smooth solutions. Inverse Probl., 2006, 22, 1105–1119.

  7. Kaltenbacher, B., Neubauer, A., and Scherzer, O. Iterative Regularization Methods for Nonlinear Ill-Posed Problems. Radon Series on Computational and Applied Mathematics 6. Walter de Gruyter GmbH & Co. KG, Berlin, 2008.

  8. Kangro, I. and Vaarmann, O. Two-parameter regularized Gauss–Newton type methods for highly nonlinear least squares problems. In The 20th International Conference EurOPT'2008, Selected Papers, Neringa, Lithuania, 2008: Continuous Optimization and Knowledge-Based Technologies. VGTU Publishing House “Technica”, Institute of Mathematics and Informatics, 2008, 160–164.

  9. Moré, J. J., Garbow, B. S., and Hillström, K. E. Testing unconstrained optimization software. ACM Trans. Math. Soft., 1987, 7, 17–41.

10. Parts, I. and Vaarmann, O. Damped Gauss–Newton type methods for ill-posed optimization problems. In International Conference on Operational Research SOBI2006, Tallinn, Estonia, 2006: Simulation and Optimisation in Business and Industry}. Technologija, Kaunas, Kaunas University of Technology, 2006, 119–123.

11. Qi-Nian, J. On the iteratively regularized Gauss–Newton method for solving nonlinear ill-posed problems. Math. Computation, 2000, 69, 1603–1623.

12. Qinian, J. A convergence analysis of the iteratively regularized Gauss–Newton method under the Lipschitz condition. Inverse Probl., 2008, 24, Article ID 045002, 1–16.

13. Vaarmann, O. Solution of nonlinear least squares problems by Levenberg–Marquardt type methods. Proc. Estonian Acad. Sci. Phys. Math., 1989, 38, 146–153.

14. Vaarmann, O. On solving ill-conditioned systems of nonlinear equations. Proc. Estonian Acad. Sci. Phys. Math., 1994, 43, 49–63.

15. Vaarmann, O. Some approximate methods for ill-posed problems. Proc. Estonian Acad. Sci. Phys. Math., 1999, 48, 146–151.

16. Vasin, V. Iterative regularization techniques for ill-posed problems. Russian Math. (Iz. VUZ), 1995, 11, 69–84.

17. Vasin, V. V. and Mokrushin, A. A. Iterative process of Gauss–Newton type for ill-posed operator equations. Dokl. Akad. Nauk., 2000, 371, 35–37.

Back to Issue